Minnesota, 2018Tornado in Minnesota, July 19, 2018
July 19, 2018 · NWS MPX · 4 events in 4 counties and zones
A line of thunderstorms developed late Thursday morning across south central Minnesota. These storms developed along a very apparent west to east wind shift line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed late Thursday morning across south central Minnesota. These storms developed along a very apparent west to east wind shift line. Several funnel clouds were reported along this line. One of the stronger storms had enough strength to develop a weak tornado west of Ceylon, Minnesota. The tornado was recorded on video from a local sheriff as it slowly moved across an open farm field. Most of the damage was associated with a row of trees before it dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 5:18 AM CST, 6 hours 12 minutes earlier.
Area forecast discussion, Jul 19, 5:18 AM CST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
618 AM CDT Thu Jul 19 2018
.UPDATE...
Issued at 618 AM CDT Thu Jul 19 2018
Updated to include 12Z aviation discussion below.
&&
.SHORT TERM...(Today and tonight)
Issued at 320 AM CDT Thu Jul 19 2018
Radar data and GOES-16 GLM data show convection working into the
western portion of the forecast area, although lightning has
remained just to the southwest of the area so far. Nighttime
microphysics RGB shows mostly clear skies across the northeast half
or so of the area, with cloudy skies to the west/south. Surface low
of around 1005 mb was located over eastern South Dakota at 3 AM.
Guidance has come into better agreement on the evolution of this low
through the day today, with a consensus that it will intensity some
as it drops east southeast near/along the Minnesota River valley.
This more southern track, in comparison to solutions over the past
few days, will keep the highest rainfall totals generally south of I-
94, with 1-2" expected near the Minnesota River valley and around a
half inch near the Twin Cities metro. Convective activity will
certainly make for a high standard deviation in specific amounts, so
locally higher totals are likely.
In terms of severe weather potential, the primary area of any
concern looks to be to our south, but still cannot rule out some
severe weather to the east of the surface low as it drops east
southeast through the Minnesota River valley and into south central
Minnesota this afternoon. Forecast soundings are a bit tough to
glean much useful information from due to active/ongoing
precipitation and convection in the solutions for much of the day.
However, the general idea is for some stabilization in the low
levels later this morning into early afternoon with warming
indicated in the 3-5k ft layer leading to a subtle inversion.
However, the RAP and NAM suggest this will erode later in the
afternoon and fairly robust MLCAPE (AOA 1000-1500 J/Kg) will develop
near/along the Minnesota River valley. Low-level (0-3 km) CAPE is
also forecast to peak during the mid to late afternoon. However, low-
level shear looks to weaken some during the period when instability
is increasing, which could help to mitigate any tornado threat. But,
with a compact surface low in the area helping to enhance vertical
vorticity, decent updrafts in the lower portion of the atmosphere,
and some overlap in time with enhanced instability and 0-1 km SRH
AOA 150 m^2/s^2, there still appears to be some potential for a few
tornadoes whether it be via NST or somewhat low-topped supercell
processes. This potential looks like it would be favored over the
south central portion of the, particularly near I-90. The CAMs and
HREF show the best updraft helicity (UH) tracks to our south across
Iowa, which makes sense given greater instability expected in that
area, but there are some weaker UH signatures across the southern
portion of the forecast area. Locally heavy rainfall still looks to
be a primary concern given precipitable water values of 1.5-2", but
convective activity today will still need to be monitored for the
possibility of a few tornadoes, marginally severe hail, and
downburst wind gusts. The main activity will shift southeast of the
area this evening, although some lingering shower activity may
persist as cyclonic flow lingers over the area and the upper trough
slowly pushes east through Minnesota.
.LONG TERM...(Friday through Wednesday)
Issued at 320 AM CDT Thu Jul 19 2018
Not expecting much progress in the track of the surface low on
Friday as it slowly moves across southern WI during the day. As a
result we'll see an increase in scattered showers & thunderstorms
across eastern MN & western WI as diurnal heating increases during
the afternoon. Some of these showers will contain heavy downpours
at times with PW values still up around 1.5", but their scattered
nature will limit any heavy rain potential.
High pressure moves in as the low departs leading to a sunny & dry
weekend, with temperatures right around late-July averages. Our
next weather-maker comes Monday as a broad surface low over
northern Manitoba slides a cold front across the upper Midwest.
Models have trended towards a weaker front & drier forecast with
this system, with the GFS/FV3 remaining the wet outliers. Not
enough confidence to go totally dry at this range but have lowered
PoPs to the 15-30% range. Cooler Canadian air moves in behind the
front on Tuesday & stays with us through the end of the week,
with temperatures expected to be a few degrees below normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 618 AM CDT Thu Jul 19 2018
Surface low over eastern South Dakota will track east-southeast
through the day today and work by to our southeast tonight.
Several rounds of showers with embedded thunderstorms are
expected, with the thunder looking to be mainly south of I-94.
Lower ceilings and visibilities will become more widespread once
the low gets to our south later today and tonight, with them
persisting through the remainder of the period.
KMSP...Main uncertainty is with timing of rounds of convective
activity, and things could certainly vary some from what is
indicated, and conditions during heavier showers (or thunder)
could be worse than indicated for brief periods of time. In
addition, there is some uncertainty on how low ceilings and
visibilities will be with the stratus/fog tonight and how long it
will linger on Friday.
/OUTLOOK FOR KMSP/
Friday afternoon...MVFR with a chance of showers and
thunderstorms. North wind 10 to 15 kt.
Friday night...MVFR early, then VFR. North wind less than 10 kt.
Saturday...VFR. North wind less then 10 kt.
Saturday night...VFR. Northeast wind 5 kt or less.
Sunday...VFR. Northeast wind around 5 kt becoming east.
Sunday night...VFR. Variable wind less than 5 kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
UPDATE...
SHORT TERM...
LONG TERM...ETA
AVIATION...
Hazardous weather outlook, Jul 19, 2:21 AM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
321 AM CDT Thu Jul 19 2018
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
321 AM CDT Thu Jul 19 2018
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight
Locally heavy rainfall is expected today into tonight, which
could lead to localized flooding. The heaviest rainfall is
expected to occur near and south of the Minnesota River valley.
Scattered thunderstorms are possible today and tonight. There is
a small chance for rotating storms and tornadoes in south central
Minnesota.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Chances for scattered thunderstorms will continue through Friday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 19, 10:54 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
1154 AM CDT THU JUL 19 2018
MNZ074-191800-
Brown-
1154 AM CDT THU JUL 19 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Brown...
At 1153 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Cobden.
LOCATIONS IMPACTED INCLUDE...
Cobden.
This includes U.S. Highway 14 between mile markers 77 and 86.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
LAT...LON 4419 9496 4428 9496 4430 9476 4420 9477
TIME...MOT...LOC 1653Z 180DEG 0KT 4424 9491
SPD
Funnel Cloud, Brown
- When
- July 19, 11:30 AM CST
- Where
- Brown County, 4.51 mi W of Springfield
- Reported by
- Public
- Coordinates
- 44.240, -95.060
A funnel cloud picture was sent to the NWS through Twitter. The funnel cloud was located between Sanborn and Springfield on Highway 14.
Tornado, Martin
- When
- July 19, 11:45 AM CST to 11:56 AM CST
- Where
- Martin County, 2.12 mi WNW of Ceylon to 2.32 mi WNW of Ceylon
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 43.540, -94.670
The local police officer video taped a tornado between Susan Lake, and Fish Lake, west of Ceylon. The tornado was estimated to be 10 yards wide and slowly moved west-northwest. Most of the damage was to a row of trees between the lakes.
Funnel Cloud, Swift
- When
- July 19, 3:13 PM CST
- Where
- Swift County, Benson
- Reported by
- Law Enforcement
- Coordinates
- 45.320, -95.620
The local police department reported funnel clouds west of Benson.
Funnel Cloud, Kandiyohi
- When
- July 19, 3:15 PM CST
- Where
- Kandiyohi County, 1.94 mi E of New London
- Reported by
- Public
- Coordinates
- 45.300, -94.910
Funnel clouds were reported between Spicer, and Paynesville, on Highway 23.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 19, 201817 deaths · $101,000 · 1 in hail · 42 events
- Tornadoes and Hail in Iowa, July 19, 201836 injured · $320 million · EF3 · 39 events
- Excessive Heat in Oklahoma, July 19 to 21, 201820 injured · 24 events
- Heat in Texas, July 19, 20181 death · 1 event
- High Surf in North Carolina, July 19, 20181 death · 1 event
- Flash Flood in North Dakota, July 19, 2018$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, July 19 to 20, 2018$182,000 · 1.25 in hail · 15 events
- Lightning Strike in Mississippi, July 19, 2018$250,000 · 1 event
- Flash Flooding in Utah, July 19 to 22, 2018$150,000 · 4 events
- Hail and Damaging Winds in Kansas, July 19, 201878 kt wind · 46 events
- Tornadoes and Hail in Iowa, July 19, 2018EF1 · 14 events
- Damaging Winds and Strong Wind in Illinois, July 19, 2018$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758947, 758950, 758948, 758949.